Advertisement

Inventiones mathematicae

, Volume 165, Issue 1, pp 1–50 | Cite as

Jost functions and Jost solutions for Jacobi matrices, I. A necessary and sufficient condition for Szegő asymptotics

Article

Abstract

We provide necessary and sufficient conditions for a Jacobi matrix to produce orthogonal polynomials with Szegő asymptotics off the real axis. A key idea is to prove the equivalence of Szegő asymptotics and of Jost asymptotics for the Weyl solution. We also prove L2 convergence of Szegő asymptotics on the spectrum.

Keywords

Jacobi Matrix Real Axis Orthogonal Polynomial Jacobi Matrice Weyl Solution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Benzaid, Z., Lutz, D.A.: Asymptotic representation of solutions of perturbed systems of linear difference equations. Stud. Appl. Math. 77, 195–221 (1987)MATHMathSciNetGoogle Scholar
  2. 2.
    Carleman, T.: Zur Theorie der linearen Integralgleichungen. Math. Z. 9, 196–217 (1921)MATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Case, K.M.: Orthogonal polynomials from the viewpoint of scattering theory. J. Math. Phys. 15, 2166–2174 (1974)MATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Case, K.M.: Orthogonal polynomials, II. J. Math. Phys. 16, 1435–1440 (1975)MATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Christ, M., Kiselev, A.: Scattering and wave operators for one-dimensional Schrödinger operators with slowly decaying nonsmooth potentials. Geom. Funct. Anal. 12, 1174–1234 (2002)MATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Coffman, C.V.: Asymptotic behavior of solutions of ordinary difference equations. Trans. Am. Math. Soc. 110, 22–51 (1964)MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Damanik, D., Hundertmark, D., Killip, R., Simon, B.: Variational estimates for discrete Schrödinger operators with potentials of indefinite sign. Commun. Math. Phys. 238, 545–562 (2003)MATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Damanik, D., Killip, R., Simon, B.: Necessary and sufficient conditions in the spectral theory of Jacobi matrices and Schrödinger operators. Int. Math. Res. Not. 22, 1087–1097 (2004)MATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Damanik, D., Simon, B.: Jost functions and Jost solutions for Jacobi matrices, II. Decay and analyticity. PreprintGoogle Scholar
  10. 10.
    Deift, P.A., Killip, R.: On the absolutely continuous spectrum of one-dimensional Schrödinger operators with square summable potentials. Commun. Math. Phys. 203, 341–347 (1999)MATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Denisov, S.: On the existence of wave operators for some Dirac operators with square summable potential. Geom. Funct. Anal. 14, 529–534 (2004)MATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Denisov, S., Kupin, S.: Asymptotics of the orthogonal polynomials for the Szegő class with a polynomial weight. To appear in J. Approximation TheoryGoogle Scholar
  13. 13.
    Duren, P.L.: Theory of Hp Spaces. Pure and Applied Mathematics, vol. 38. New York, London: Academic Press 1970Google Scholar
  14. 14.
    Eastham, M.S.P.: The Asymptotic Solution of Linear Differential Systems. Applications of the Levinson Theorem. London Mathematical Society Monographs, New Series, vol. 4. New York: The Clarendon Press, Oxford University Press 1989Google Scholar
  15. 15.
    Ford, W.: On the integration of the homogeneous linear difference equation of second order. Trans. Am. Math. Soc. 10, 319–336 (1909)MATHCrossRefGoogle Scholar
  16. 16.
    Geronimo, J.S., Case, K.M.: Scattering theory and polynomials orthogonal on the real line. Trans. Am. Math. Soc. 258, 467–494 (1980)MATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Gohberg, I.C., Krein, M.G.: Introduction to the Theory of Linear Nonselfadjoint Operators. Translations of Mathematical Monographs, vol. 18. Providence, RI: American Mathematical Society 1969Google Scholar
  18. 18.
    Gončar, A.A.: On convergence of Padé approximants for some classes of meromorphic functions. Math. USSR Sb. 26, 555–575 (1975)CrossRefGoogle Scholar
  19. 19.
    Harris, W.A., Lutz, D.A.: On the asymptotic integration of linear differential systems. J. Math. Anal. Appl. 48, 1–16 (1974)MATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Hartman, P., Wintner, A.: Asymptotic integrations of linear differential equations. Am. J. Math. 77, 45–86 (1955)MATHMathSciNetGoogle Scholar
  21. 21.
    Janas, J., Moszyński, M.: Spectral properties of Jacobi matrices by asymptotic analysis. J. Approximation Theory 120, 309–336 (2003)MATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    Jost, R.: Über die falschen Nullstellen der Eigenwerte der S-Matrix. Helv. Phys. Acta 20, 256–266 (1947)MathSciNetGoogle Scholar
  23. 23.
    Jost, R., Pais, A.: On the scattering of a particle by a static potential. Phys. Rev. 82, 840–851 (1951)MATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Katznelson, Y.: An Introduction to Harmonic Analysis. 2nd corrected edn. New York: Dover Publications 1976Google Scholar
  25. 25.
    Killip, R.: Perturbations of one-dimensional Schrödinger operators preserving the absolutely continuous spectrum. Int. Math. Res. Not. 38, 2029–2061 (2002)MATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    Killip, R., Simon, B.: Sum rules for Jacobi matrices and their applications to spectral theory. Ann. Math. (2) 158, 253–321 (2003)Google Scholar
  27. 27.
    Kupin, S.: On sum rules of special form for Jacobi matrices. C. R. Math. Acad. Sci., Paris 336, 611–614 (2003)MATHMathSciNetGoogle Scholar
  28. 28.
    Kupin, S.: On a spectral property of Jacobi matrices. Proc. Am. Math. Soc. 132, 1377–1383 (2004)MATHMathSciNetCrossRefGoogle Scholar
  29. 29.
    Laptev, A., Naboko, S., Safronov, O.: On new relations between spectral properties of Jacobi matrices and their coefficients. Commun. Math. Phys. 241, 91–110 (2003)MATHMathSciNetGoogle Scholar
  30. 30.
    Levinson, N.: The asymptotic nature of solutions of linear systems of differential equations. Duke Math. J. 15, 111–126 (1948)MATHMathSciNetCrossRefGoogle Scholar
  31. 31.
    Nazarov, F., Peherstorfer, F., Volberg, A., Yuditskii, P.: On generalized sum rules for Jacobi matrices. Int. Math. Res. Not. 3, 155–186 (2005)MATHCrossRefGoogle Scholar
  32. 32.
    Nevai, P.: Orthogonal polynomials. Mem. Am. Math. Soc. 18 (1979), 185 pp.MathSciNetGoogle Scholar
  33. 33.
    Nikishin, E.M.: Discrete Sturm-Liouville operators and some problems of function theory. J. Sov. Math. 35, 2679–2744 (1986)MATHCrossRefGoogle Scholar
  34. 34.
    Peherstorfer, F., Yuditskii, P.: Asymptotics of orthonormal polynomials in the presence of a denumerable set of mass points. Proc. Am. Math. Soc. 129, 3213–3220 (2001)MATHMathSciNetCrossRefGoogle Scholar
  35. 35.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics, II. Fourier Analysis, Self-Adjointness. New York: Academic Press 1975Google Scholar
  36. 36.
    Rudin, W.: Real and Complex Analysis, 3rd edn. New York: McGraw-Hill 1987Google Scholar
  37. 37.
    Seiler, E.: Schwinger functions for the Yukawa model in two dimensions with space-time cutoff. Commun. Math. Phys. 42, 163–182 (1975)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Seiler, E., Simon, B.: On finite mass renormalizations in the two-dimensional Yukawa model. J. Math. Phys. 16, 2289–2293 (1975)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Shohat, J.A.: Théorie Générale des Polinomes Orthogonaux de Tchebichef. Mémorial des Sciences Mathématiques, vol. 66, pp. 1–69. Paris 1934Google Scholar
  40. 40.
    Simon, B.: The classical moment problem as a self-adjoint finite difference operator. Adv. Math. 137, 82–203 (1998)MATHMathSciNetCrossRefGoogle Scholar
  41. 41.
    Simon, B.: Resonances in one dimension and Fredholm determinants. J. Funct. Anal. 178, 396–420 (2000)MATHMathSciNetCrossRefGoogle Scholar
  42. 42.
    Simon, B.: A canonical factorization for meromorphic Herglotz functions on the unit disk and sum rules for Jacobi matrices. J. Funct. Anal. 214, 396–409 (2004)MATHMathSciNetCrossRefGoogle Scholar
  43. 43.
    Simon, B.: Orthogonal Polynomials on the Unit Circle, Part 1: Classical Theory. AMS Colloquium Series. Providence, RI: American Mathematical Society 2005Google Scholar
  44. 44.
    Simon, B.: Orthogonal Polynomials on the Unit Circle, Part 2: Spectral Theory. AMS Colloquium Series. Providence, RI: American Mathematical Society 2005Google Scholar
  45. 45.
    Simon, B.: Trace Ideals and Their Applications, 2nd edn. Mathematical Surveys and Monographs. Providence, RI: Amercian Mathematical Society 2005Google Scholar
  46. 46.
    Simon, B., Zlatoš, A.: Sum rules and the Szegő condition for orthogonal polynomials on the real line. Commun. Math. Phys. 242, 393–423 (2003)MATHGoogle Scholar
  47. 47.
    Szegő, G.: Ein Grenzwertsatz über die Toeplitzschen Determinanten einer reellen positiven Funktion. Math. Ann. 76, 490–503 (1915)MathSciNetCrossRefGoogle Scholar
  48. 48.
    Szegő, G.: Beiträge zur Theorie der Toeplitzschen Formen, I, II. Math. Z. 6, 167–202 (1920); ibid. 9, 167–190 (1921)MathSciNetCrossRefGoogle Scholar
  49. 49.
    Szegő, G.: Über die Nullstellen von Polynomen, die in einem Kreise gleichmäßig konvergieren. Sitzungsber. Berlin Math. Ges. 21, 59–64 (1922)Google Scholar
  50. 50.
    Szegő, G.: Über den asymptotischen Ausdruck von Polynomen, die durch eine Orthogonalitätseigenschaft definiert sind. Math. Ann. 86, 114–139 (1922)MathSciNetCrossRefGoogle Scholar
  51. 51.
    Verblunsky, S.: On positive harmonic functions (2nd paper). Proc. Lond. Math. Soc., II. Ser. 40, 290–320 (1936)Google Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.Mathematics 253-37California Institute of TechnologyPasadenaUSA

Personalised recommendations